Terrible itching – drain could be becoming blocked

Home Forums Welcome Terrible itching – drain could be becoming blocked

This topic contains 5 replies, has 2 voices, and was last updated by  Helen_ammf 1 week ago.

Viewing 6 posts - 1 through 6 (of 6 total)
  • Author
    Posts
  • #12896

    JacB
    Participant

    I have had four weeks (2 on and 1 off twice) of Gemicitabine and cisplatin, following a stay in hospital with jaundice and a couple of other horrible diseases, during which I was fitted with one stent and then another and finally with a drain. I have no after-effects from the chemotherapy but now have this terrible itching which is similar to when I had the start of jaundice a few months ago. My consultant thinks that the drain is probably getting blocked but didn’t give me any information on how to overcome it. Does anyone have ideas on how to cope with this itching or how to avoid the drain getting blocked? It’s particularly bad at night and I probably spend a few hours on the computer or reading a book before I can get back to sleep. Any help would be welcomed.

    #12899

    Helen_ammf
    Moderator

    Dear JacB

    It’s good that you seem to be doing well on your chemo, but sorry to hear you are having such a difficult time with itching.

    Obviously there can be many causes for itching, but in your case it could be a sign that your bilirubin levels are high, as that will cause itching – and certainly a reason for this could be a blocked stent or drain. This should always be investigated, so if your doctor hasn’t checked your bilirubin levels, you should ask them to do so (usually just a blood test).

    If a blockage preventing the flow of bile is the cause, that needs to be dealt with, or an infection could possibly set in, and the itching will continue …

    In the meantime, some people find a cool bath eases the itching, some find unperfumed moisturising cream is helpful, and to help until the bilirubin reduces some doctors will prescribe opioid medication, e.g. Naloxone.

    In the first place though, please ask for your bilirubin levels to be checked to see if that is the cause …

    It might also be worth asking about deoxycholic acid which, as it helps make the bile flow more easily, and if it’s suitable for you, might help to keep it flowing through the stent and drain and prevent blockages.

    Hopefully, if others have hints and tips for dealing with itching, they will come in on this thread for you.

    With kindest regards

    Helen

    Please note it is not appropriate for AMMF to give medical advice or recommendations, and all details provided are for information purposes only.

    #12912

    JacB
    Participant

    Thank you so much Helen. I have ordered some unperfumed moisturising cream and, as I have had a blood test today ready for my chemo session on Thursday, I shall ask them about my bilirubin levels and whether I can be prescribed an opioid or deoxycholic acid.

    #12919

    Helen_ammf
    Moderator

    Hope you get some answers soon, JacB.

    PS – apologies, the full name of the medication that keeps the bile thin is Ursodeoxycholic Acid.

    #12938

    JacB
    Participant

    I just have a prescription for a shake ‘Questran 4g’ – used it for the first time before I went to bed last night and had a great nights sleep – when I woke I went back to sleep almost immediately. I am so happy to have got some help at last. Yes my consultant said that he thought the drain could be becoming blocked. Trouble is when they put the drain in they don’t tell you what might block the drain, whether there are any foods or drinks that might block it or foods that help it. I think I’ll mention this somewhere so that someone might think about this and get an answer.

    #12942

    Helen_ammf
    Moderator

    That’s good news, JacB.

    I don’t think there’s a lot you can actually do yourself to ensure a stent or drain doesn’t block – this may happen for several reasons, eg because the bile flowing slowing through can cause a build up (and if bacteria also builds up, thant’s when infections can happen).


    Please note it is not appropriate for AMMF to give medical advice or recommendations, and all details provided are for information purposes only.

Viewing 6 posts - 1 through 6 (of 6 total)

You must be logged in to reply to this topic.